Drug-induced immune thrombocytopaenia (DITP) is a type of thrombocytopaenia caused by medications. It is one of the common causes of unexplained thrombocytopaenia. It is caused by the formation of autoantibodies against a particular drug and is commonly observed with medications like heparin and beta-lactam antibiotics. One of the rare causes of DITP is eptifibatide, a widely used antiplatelet agent for pretreatment in cardiac catheterisation. These patients can be asymptomatic or develop complications like skin bruising, epistaxis and even intracranial haemorrhage. We present a case of a 64-year-old man who developed eptifibatide-induced profound thrombocytopaenia leading to extensive skin bruising. He was treated with platelet transfusions followed by prompt improvement in platelet count.
- interventional cardiology
- haematology (drugs and medicines)
- unwanted effects / adverse reactions
Statistics from Altmetric.com
Contributors PM, FA and NA were involved in managing the patient during the hospitalisation. PM, FA and RA contributed towards acquiring and interpreting the data, drafting and revising work. NA is the guarantor and helped with providing final approval for the work. PM, FA and NA take responsibility of overall content.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.